Quoted from http://www.reuters.com/article/idUSTRE6354OK20100406
More evidence ties acne drug to bowel disease
Tue Apr 6, 2010 3:19pm EDT
NEW YORK (Reuters Health) - Adding to evidence that the acne drug isotretinoin may lead to bowel disease in some users, a new study finds that patients on the medication were four times more likely than non-users to develop ulcerative colitis within a year.
Reporting in the American Journal of Gastroenterology, researchers say that the risk of any one isotretinoin user developing ulcerative colitis is "likely quite small."
However, the findings do strengthen the evidence of a cause-and-effect relationship between the acne drug and inflammatory bowel disease (IBD) -- a group of digestive disorders that includes ulcerative colitis and Crohn's disease.
Isotretinoin, which is used to treat severe acne, is probably best known by the brand-name Accutane. That drug was taken off the market last year in the face of competition from generic alternatives -- though in pulling the medication, maker Roche Pharmaceuticals also cited costs from defending personal-injury lawsuits.
Earlier this year, the company was ordered to pay $25 million in damages to a former Accutane user who claimed that the drug caused his IBD.
The company has maintained that there is no strong evidence that the acne drug triggers IBD. Between 1997 and 2002, 83 cases of IBD among isotretinoin users were reported to the U.S. Food and Drug Administration, but that does not prove that the drug itself is to blame.
For the new study, Dr. Seth D. Crockett and colleagues at the University of North Carolina Chapel Hill tried to test the cause-and-effect relationship.
[Article continues at original source]